Alert archive / Oregon / Freeze Warnings in 2011

Freeze Warning 35, NWS Medford, OR

December 13, 2011Coos County, Curry County, Douglas County, Oregon

NWS Medford, OR issued this freeze warning at Dec 13, 2011, 2:08 PM PST for Coos County, Curry County, Douglas County, Oregon. It took effect at Dec 14, 2011, 12:00 AM PST. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 13, 2011, 2:08 PM PST (22:08 UTC)
In effect from
Dec 14, 2011, 12:00 AM PST
Expired
Dec 14, 2011, 8:00 AM PST
In force
8 hr
Issued by
NWS Medford, OR

Counties Coos County, OR, Curry County, OR, Douglas County, OR

The radar

The Medford radar (KMAX), 135 km from the middle of the area, began a volume at 22:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 12:00Z, 10.1 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 12:00Z on 2011-12-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 12:00Z on 2011-12-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -31 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1099 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
-31 m²/s²
0-3 km storm-relative helicity
23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

312 
WWUS76 KMFR 132208
NPWMFR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MEDFORD OR
208 PM PST TUE DEC 13 2011

ORZ021-141600-
/O.UPG.KMFR.FZ.A.0027.111214T0800Z-111214T1600Z/
/O.NEW.KMFR.FR.Y.0045.111214T0800Z-111214T1600Z/
/O.NEW.KMFR.FZ.W.0035.111214T0800Z-111214T1600Z/
SOUTH CENTRAL OREGON COAST-
INCLUDING THE CITIES OF...COOS BAY...NORTH BEND...REEDSPORT...
COQUILLE
208 PM PST TUE DEC 13 2011

...FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM PST
WEDNESDAY...
...FROST ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM PST
WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A FREEZE
WARNING...WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM PST
WEDNESDAY. A FROST ADVISORY HAS ALSO BEEN ISSUED. THIS FROST
ADVISORY IS IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM PST
WEDNESDAY. THE FREEZE WATCH IS NO LONGER IN EFFECT. 

* TEMPERATURES: BELOW FREEZING TEMPERATURES ARE EXPECTED WITH LOW
  TEMPERATURES BETWEEN 28 AND 32 DEGREES. SOME LOCATIONS...MAINLY
  NEAR THE BEACHES...WILL BE A LITTLE WARMER WITH LOW TEMPERATURES
  BETWEEN 33 AND 36 DEGREES. FROST IS EXPECTED IN THESE LOCATIONS.

* LOCATIONS IN THE FREEZE WARNING INCLUDE: COOS BAY...NORTH
  BEND...COQUILLE...MYRTLE POINT AND POWERS.

* LOCATIONS IN THE FROST ADVISORY INCLUDE: ALONG THE IMMEDIATE
  COAST AND AREAS FROM BANDON AND POWERS SOUTHWARD.

* IMPACTS...SENSITIVE VEGETATION MAY BE DAMAGED OR KILLED IF NOT
  PROTECTED. PIPES COULD FREEZE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$

ORZ022-141600-
/O.NEW.KMFR.FR.Y.0045.111214T0800Z-111214T1600Z/
CURRY COUNTY COAST-
INCLUDING THE CITY OF...GOLD BEACH
208 PM PST TUE DEC 13 2011

...FROST ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM PST
WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A FROST
ADVISORY...WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM PST
WEDNESDAY. 

* TEMPERATURES: LOWS TEMPERATURES BETWEEN 33 AND 36 DEGREES ARE
  EXPECTED. 

* LOCATIONS INCLUDE: GOLD BEACH.

* IMPACTS...SENSITIVE VEGETATION MAY BE DAMAGED OR KILLED IF NOT
  PROTECTED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$

ORZ023>026-141600-
/O.CON.KMFR.AS.Y.0004.000000T0000Z-111214T2000Z/
CENTRAL DOUGLAS COUNTY-EASTERN CURRY COUNTY AND JOSEPHINE COUNTY-
EASTERN DOUGLAS COUNTY FOOTHILLS-JACKSON COUNTY-
INCLUDING THE CITIES OF...ROSEBURG...SUTHERLIN...GREEN...
GRANTS PASS...MEDFORD...ASHLAND
208 PM PST TUE DEC 13 2011

...AIR STAGNATION ADVISORY REMAINS IN EFFECT UNTIL NOON PST
WEDNESDAY...

AN AIR STAGNATION ADVISORY REMAINS IN EFFECT UNTIL NOON PST
WEDNESDAY. 

* IMPACTS...AIR QUALITY WILL REMAIN DEGRADED THROUGH WEDNESDAY 
  MORNING. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

AN AIR STAGNATION ADVISORY INDICATES THAT DUE TO LIMITED MOVEMENT
OF AN AIR MASS ACROSS THE ADVISORY AREA...POLLUTION WILL INCREASE.

&&

$$

SPILDE
2 follow-up statements
497 
WWUS76 KMFR 141111
NPWMFR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MEDFORD OR
311 AM PST WED DEC 14 2011

ORZ021-141600-
/O.CON.KMFR.FZ.W.0035.000000T0000Z-111214T1600Z/
/O.CON.KMFR.FR.Y.0045.000000T0000Z-111214T1600Z/
SOUTH CENTRAL OREGON COAST-
INCLUDING THE CITIES OF...COOS BAY...NORTH BEND...REEDSPORT...
COQUILLE
311 AM PST WED DEC 14 2011

...FREEZE WARNING REMAINS IN EFFECT UNTIL 8 AM PST THIS MORNING...
...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM PST THIS MORNING...

A FREEZE WARNING REMAINS IN EFFECT UNTIL 8 AM PST THIS MORNING. A
FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM PST THIS MORNING. 

* TEMPERATURES: BELOW FREEZING TEMPERATURES ARE EXPECTED WITH 
  LOW TEMPERATURES BETWEEN 28 AND 32 DEGREES. SOME LOCATIONS... 
  MAINLY NEAR THE BEACHES...WILL BE A LITTLE WARMER WITH LOW 
  TEMPERATURES BETWEEN 33 AND 36 DEGREES. FROST IS EXPECTED IN 
  THESE LOCATIONS. 

* LOCATIONS IN THE FREEZE WARNING INCLUDE: COOS BAY...NORTH 
  BEND...COQUILLE...MYRTLE POINT AND POWERS.

* LOCATIONS IN THE FROST ADVISORY INCLUDE: ALONG THE IMMEDIATE 
  COAST AND AREAS FROM BANDON AND POWERS SOUTHWARD.

* IMPACTS...SENSITIVE VEGETATION MAY BE DAMAGED OR KILLED IF 
  NOT PROTECTED. PIPES COULD FREEZE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$

ORZ022-141600-
/O.CON.KMFR.FR.Y.0045.000000T0000Z-111214T1600Z/
CURRY COUNTY COAST-
311 AM PST WED DEC 14 2011

...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM PST THIS MORNING...

A FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM PST THIS MORNING. 

* TEMPERATURES: LOWS TEMPERATURES BETWEEN 33 AND 36 DEGREES ARE 
  EXPECTED. 

* LOCATIONS INCLUDE: GOLD BEACH.

* IMPACTS...SENSITIVE VEGETATION MAY BE DAMAGED OR KILLED IF 
  NOT PROTECTED. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$

ORZ023>026-141915-
/O.CON.KMFR.AS.Y.0004.000000T0000Z-111214T2000Z/
CENTRAL DOUGLAS COUNTY-EASTERN CURRY COUNTY AND JOSEPHINE COUNTY-
EASTERN DOUGLAS COUNTY FOOTHILLS-JACKSON COUNTY-
INCLUDING THE CITIES OF...ROSEBURG...SUTHERLIN...GREEN...
GRANTS PASS...MEDFORD...ASHLAND
311 AM PST WED DEC 14 2011

...AIR STAGNATION ADVISORY REMAINS IN EFFECT UNTIL NOON PST
TODAY...

AN AIR STAGNATION ADVISORY REMAINS IN EFFECT UNTIL NOON PST
TODAY. 

* IMPACTS...AIR QUALITY WILL REMAIN DEGRADED THROUGH WEDNESDAY 
  MORNING. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

AN AIR STAGNATION ADVISORY INDICATES THAT DUE TO LIMITED MOVEMENT
OF AN AIR MASS ACROSS THE ADVISORY AREA...POLLUTION WILL
INCREASE.

&&

$$
451 
WWUS76 KMFR 141557
NPWMFR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MEDFORD OR
757 AM PST WED DEC 14 2011

ORZ021-141700-
/O.EXP.KMFR.FZ.W.0035.000000T0000Z-111214T1600Z/
/O.EXP.KMFR.FR.Y.0045.000000T0000Z-111214T1600Z/
SOUTH CENTRAL OREGON COAST-
INCLUDING THE CITIES OF...COOS BAY...NORTH BEND...REEDSPORT...
COQUILLE
757 AM PST WED DEC 14 2011

...FREEZE WARNING WILL EXPIRE AT 8 AM PST THIS MORNING...
...FROST ADVISORY WILL EXPIRE AT 8 AM PST THIS MORNING...

THE FREEZE WARNING WILL EXPIRE AT 8 AM PST THIS MORNING. THE
FROST ADVISORY WILL EXPIRE AT 8 AM PST THIS MORNING.

$$

ORZ022-141700-
/O.EXP.KMFR.FR.Y.0045.000000T0000Z-111214T1600Z/
CURRY COUNTY COAST-
757 AM PST WED DEC 14 2011

...FROST ADVISORY WILL EXPIRE AT 8 AM PST THIS MORNING...

THE FROST ADVISORY WILL EXPIRE AT 8 AM PST THIS MORNING.

$$

ORZ023>026-142000-
/O.CON.KMFR.AS.Y.0004.000000T0000Z-111214T2000Z/
CENTRAL DOUGLAS COUNTY-EASTERN CURRY COUNTY AND JOSEPHINE COUNTY-
EASTERN DOUGLAS COUNTY FOOTHILLS-JACKSON COUNTY-
INCLUDING THE CITIES OF...ROSEBURG...SUTHERLIN...GREEN...
GRANTS PASS...MEDFORD...ASHLAND
757 AM PST WED DEC 14 2011

...AIR STAGNATION ADVISORY REMAINS IN EFFECT UNTIL NOON PST
TODAY...

AN AIR STAGNATION ADVISORY REMAINS IN EFFECT UNTIL NOON PST
TODAY. 

* IMPACTS...AIR QUALITY WILL REMAIN DEGRADED THROUGH WEDNESDAY 
  MORNING. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

AN AIR STAGNATION ADVISORY INDICATES THAT DUE TO LIMITED MOVEMENT
OF AN AIR MASS ACROSS THE ADVISORY AREA...POLLUTION WILL
INCREASE.

&&

$$

SPILDE

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this freeze warning went out at Dec 13, 9:03 AM PST, 5 hours 5 minutes earlier.

Area forecast discussion, Dec 13, 9:03 AM PST, 5 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
903 AM PST TUE DEC 13 2011

.DISCUSSION...SATELLITE IMAGERY SHOWING PATCHY FOG INTO THE UMPQUA
BASIN AROUND ROSEBURG AND IN GRANTS PASS THIS MORNING...BUT NOT IN
THE ROGUE VALLEY. THE FORECAST WAS UPDATED EARLIER THIS MORNING TO
DECREASE THE COVERAGE OF FOG AND LOW CLOUDS OVER THE WEST SIDE
VALLEYS AND INCREASE TEMPERATURES A BIT WHERE MORE SUNSHINE IS
EXPECTED. A LARGER PERSISTENT AREA OF LOW CLOUDINESS HAS BEEN
TRAPPED BENEATH THE INVERSION OVER PORTIONS OF KLAMATH AND LAKE
COUNTIES...AND MAINTAINED THIS AREA INTO THE AFTERNOON. THERE
SHOULD BE SOME EROSION OF THIS CLOUD DECK THIS AFTERNOON BUT SOME
AREAS MAY STAY CLOUDY ALL DAY. LOWERED MAX TEMPERATURES A BIT IN
THESE AREAS TO ACCOUNT FOR THIS.

&&

.AVIATION...IFR CIGS AROUND KLMT THIS MORNING SHOULD ERODE AND
BECOME VFR BY THIS AFTERNOON...BUT MAY PERSIST MOST OF THE DAY IN
SOME LOCATIONS OF NORTHERN KLAMATH AND LAKE COUNTIES. IFR CIGS/VIS
WILL CONTINUE FOR THE NEXT COUPLE OF HOURS IN PORTIONS OF THE
UMPQUA BASIN AND AROUND GRANTS PASS...BUT THESE WILL CLEAR TO VFR
THIS AFTERNOON. KMFR AND KOTH WILL HAVE VFR ALL DAY.

&&

.PREV DISCUSSION... /ISSUED 407 AM PST TUE DEC 13 2011/

DISCUSSION...SATELLITE IMAGERY SHOWS EXTENSIVE LOW CLOUDS IN
KLAMATH AND LAKE COUNTIES AND PATCHY FOG IN THE UMPQUA BASIN. THE
AIR MASS IS DRIER THIS MORNING THAN ON MONDAY MORNING. HAVE PARED
DOWN FREEZING FOG COVERAGE THIS MORNING FOR THE WEST SIDE. AT THE
COAST TEMPERATURES ARE EXPECTED TO COME BELOW FREEZING IN COOS
COUNTY AGAIN TUESDAY NIGHT AND HAVE CONTINUED THE FREEZE WATCH
THERE.

WITH THE RIDGE STILL IN PLACE FOR TUESDAY NIGHT AND WEDNESDAY
EXPECT LITTLE CHANGE IN AIR MASS. HOWEVER LATEST MODEL RUNS ARE
STILL CONSISTENT WITH THE NEXT TROUGH MOVING ACROSS THE AREA
WEDNESDAY NIGHT. FORECAST SOUNDING ALSO SHOWS SLIGHTLY STRONGER
WINDS WEDNESDAY AFTERNOON. THE CURRENT THINKING IS THAT THIS AND
THE MORE UNSTABLE AIR MASS WITH THE TROUGH WILL PRODUCE ENOUGH
MIXING WEDNESDAY AFTERNOON AND THURSDAY.

FOR WEDNESDAY NIGHT THE TROUGH AND COLD FRONT APPROACHED THE COAST
WITH BOTH NAM AND GFS SHOWING PRECIPITATION INTO COOS COUNTY
AROUND MIDNIGHT WEDNESDAY. BOTH MODELS THEN DIVERGE WITH HOW THEY
BRING THE UPPER LEVEL SUPPORT ACROSS. THE 00Z GFS SHOWS MORE
SPLITTING AND TAKING MOST OF THE ENERGY INTO NORTHERN CALIFORNIA.
HOWEVER THE 06Z GFS WAS CLOSER TO THE NAM12 WHICH BROUGHT THE
UPPER LEVEL TROUGH ACROSS SOUTHWEST OREGON BEFORE DIGGING INTO
NORTHEAST CALIFORNIA. TIMING OF THE PRECIPITATION WILL BE
CRITICAL. SNOW LEVEL IS EXPECTED TO BE ABOVE THE MAJOR PASSES IN
THE EVENING. HOWEVER AS THE COLD AIR FILTERS INTO THE AREA EXPECT
GRADUAL DECREASE AND WE COULD SEE SNOW LEVEL LOWERING TO NEAR 2000
FEET TOWARD THURSDAY MORNING. MIXED RAIN AND SNOW IS POSSIBLE IN
THE ROGUE VALLEY AROUND DAY BREAK THURSDAY. WILL NEED TO MONITOR
THE TIMING WITH LATER MODEL RUN AND CHANGES IN PRECIPITATION
AMOUNT.

MEDIUM RANGE GUIDANCE SHOWS A BIG SPREAD BETWEEN THE GFS AND THE
ECMWF. DID NOT MAKE MAJOR ADJUSTMENTS TO THE EXTENDED GRIDS.

AVIATION...WITH DRIER AIR MASS THIS MORNING EXPECT LESS IFR
COVERAGE AND MOST TERMINALS WILL SEE MAINLY MVFR AROUND SUNRISE.
TO THE EAST IN KLAMATH AND LAKE COUNTIES TERRAIN WILL BE MOSTLY
OBSCURED DUE TO LOWER CLOUDS AND WIDESPREAD MVFR CIGS/VIS CAN BE
EXPECTED. MOUNTAINS WILL ALSO BE OBSCURED WITH LCL IFR CIGS. DOES
NOT LOOK LIKE CONDITIONS ON THE EAST SIDE WILL IMPROVE TO VFR
UNTIL MID AFTERNOON. VFR IS EXPECTED IN NORTHERN CALIFORNIA

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...FREEZE WATCH FROM LATE TONIGHT THROUGH WEDNESDAY MORNING FOR
     ORZ021.
     AIR STAGNATION ADVISORY UNTIL NOON PST WEDNESDAY FOR
     ORZ023-024-026.

CA...NONE.
PZ...NONE.

SPILDE
Hazardous weather outlook, Dec 13, 9:58 AM PST, 4 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEDFORD OR
958 AM PST TUE DEC 13 2011

ORZ021-022-131900-
SOUTH CENTRAL OREGON COAST-CURRY COUNTY COAST-
958 AM PST TUE DEC 13 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
OREGON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The office that day

Everything else NWS Medford, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 13, 2:08 PM PSTFrost AdvisoryMFRCoos, Curry, Douglas18 hr

Nearby

Freeze Warnings in Oregon, 2011Every freeze warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.